Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 101, NWS Charleston, SC

August 12, 2004Beaufort County, Jasper County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 12, 2004, 8:43 PM EDT for Beaufort County, Jasper County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2004, 8:43 PM EDT (00:43 UTC)
Expired
Aug 12, 2004, 9:15 PM EDT
In force
32 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Beaufort County, SC, Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 58 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 0.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2004-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1796 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2004-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1796 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 130043
SVRCHS
SCC013-053-130115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
843 PM EDT THU AUG 12 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN SOUTHEAST SOUTH CAROLINA...
  BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 915 PM EDT

* AT 841 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS 15 MILES SOUTHWEST OF FOREST BEACH...OR ABOUT 10 MILES
  SOUTHEAST OF SAVANNAH...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  FOREST BEACH...
  HILTON HEAD ISLAND AND BLUFFTON...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD ROADS...DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS
AND DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3209 8102 3234 8083 3226 8074 3227 8072
      3223 8067 3215 8071 3211 8083 3218 8080
      3217 8082 3210 8085 3205 8092 3204 8092
      3204 8089 3204 8090

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 5:20 PM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 12, 5:20 PM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
520 PM EDT THU AUG 12 2004

.UPDATE...HAVE DECIDED TO DROP LAKE WIND ADVISORY SINCE THE
STRONGEST WINDS SHOULD REMAIN ALOFT.

&&

.SHORT TERM /THIS EVENING AND TONIGHT/...
20Z SURFACE ANALYSIS INDICATED TD BONNIE CENTERED OVER THE PANHANDLE
OF FLORIDA. RADAR IMAGERY SHOWED SHRA/TSRA AHEAD OF THIS FEATURE
WHICH SHOULD MOVE RAPIDLY ACROSS CWFA LATE THIS AFTERNOON AND EARLY
TONIGHT. HEAVY RAINFALL WILL REMAIN A CONCERN BUT WIDESPREAD
FLOODING IS NOT EXPECTED. RAINFALL ACTIVITY SHOULD BECOME MORE
SCATTERED LATE TONIGHT. WINDS SHOULD INCREASE AS THE LOW MOVES
NORTHWARD.

&&

.LAKE WIND...SHRA/TSRA HAVE PRODUCED HIGH WINDS OVER LAKE MOULTRIE
BUT HAVE OTHERWISE DISRUPTED THE PRESSURE GRADIENT. AS THE LOW
APPROACHES FROM THE SOUTH...EXPECT WINDS TO INCREASE THIS EVENING SO
WILL LEAVE LAKE WIND ADVISORY IN PLACE.

&&

.LONG TERM /FRIDAY THROUGH THURSDAY/...
TPC WILL ISSUE A TROPICAL STORM WATCH JUST SOUTH OF THE ALTAMAHA
RIVER THIS AFTERNOON WHICH MAY BE EXTENDED TO TAKE IN OUR GEORGIA
COASTAL COUNTIES AND POSSIBLY SOUTH CAROLINA COUNTIES LATER TONIGHT.
WILL HOLD OFF ON INLAND TROPICAL STORM WATCH ACCORDINGLY.
BASED ON CURRENT HPC TRACK...CHARLEY WILL AFFECT CWFA SOMETIME
STARTING FRIDAY NIGHT AND CONTINUING INTO SATURDAY. EXPECT HEAVY
RAINFALL TO OCCUR WITH HPC INDICATING UP TO 6 INCHES OF RAIN WITH
CHARLEY. SINCE EVENT IS STILL FAR AWAY WILL HOLD OFF ON A FLOOD
WATCH FOR NOW. SEVERE WEATHER WILL AGAIN BE A CONCERN ON SATURDAY AS
PART OF CWFA MAY BE IN THE RIGHT QUADRANT OF THE STORM. TIDAL
DEPARTURES ARE EXPECTED TO BE 2 TO 3 FEET WHICH SHOULD NOT CAUSE
MAJOR PROBLEMS AT ANY LOCATION.

AFTER CHARLEY PULLS AWAY CWFA WILL RETURN TO A DIURNAL PATTERN WITH
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
BONNIE TO CONTINUE TO MOVE NORTHEAST OVERNIGHT. WINDS AND WAVES TO
INCREASE IN THE COASTAL WATERS AS BONNIE MOVES BY AND WILL CONTINUE
WITH A SMALL CRAFT ADVISORY OVERNIGHT AND FRIDAY. IMPACTS FROM
CHARLIE NOT EXPECTED UNTIL FRIDAY NIGHT AND SATURDAY...WITH TROPICAL
STORM FORCE WINDS POSSIBLE IN THE GEORGIA COASTAL WATERS BEGINNING
BETWEEN MIDNIGHT AND 3 AM SATURDAY AND IN THE SOUTH CAROLINA COASTAL
WATERS BEGINNING BETWEEN 3 AND 6 AM. WAVES INCREASE FRIDAY NIGHT AND
BY EARLY AROUND SATURDAY MORNING COULD BE FROM 7 TO 10 FEET IN THE
COASTAL WATERS AND 10 TO 15 FEET IN THE OFF SHORE WATERS. AS CHARLIE
MOVES AWAY FROM THE AREA SATURDAY AFTERNOON AND NIGHT WINDS AND
WAVES WILL DECREASE.

&&

.AVIATION...
LOTS OF SHOWERS AND THUNDERSTORMS THIS EVENING WITH A DECREASING
THREAT AFTER MIDNIGHT. EXPECT MAINLY MVFR CONDITION CIGS TONIGHT
WITH MVFR VSBYS IN THUNDERSTORMS. IMPROVING CONDITIONS ON FRIDAY
BETWEEN BONNIE AND CHARLIE WITH STILL THE THREAT FOR THUNDERSTORMS.
THREAT FOR ISOLATED SEVERE WEATHER EXPECTED INTO THE EVENING HOURS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY AMZ330-350-352-354-374.

&&

SCW/EMLAW
Hazardous weather outlook, Aug 12, 6:21 AM EDT, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
621 AM EDT THU AUG 12 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-131100-
ALLENDALE SC-BEAUFORT SC-BERKELEY SC-BULLOCH GA-CANDLER GA-
CHARLESTON SC-COASTAL BRYAN GA-COASTAL CHATHAM GA-
COASTAL COLLETON SC-COASTAL JASPER SC-COASTAL LIBERTY GA-
COASTAL MCINTOSH GA-DORCHESTER SC-EFFINGHAM GA-EVANS GA-HAMPTON SC-
INLAND BRYAN GA-INLAND CHATHAM GA-INLAND COLLETON SC-
INLAND JASPER SC-INLAND LIBERTY GA-INLAND MCINTOSH GA-JENKINS GA-
LONG GA-SCREVEN GA-TATTNALL GA-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
621 AM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.TROPICAL WEATHER...TROPICAL STORM BONNIE WILL AFFECT THE AREA TODAY
AND TONIGHT. THE MAIN HAZARD EXPECTED WITH THIS STORM IS THE
POTENTIAL FOR TORNADOES. HEAVY RAIN WITH LOCALIZED FLOODING IS ALSO
POSSIBLE. SEE THE LATEST ADVISORIES AND STATEMENTS FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY.
.TROPICAL WEATHER...HURRICANE CHARLEY IS FORECAST TO IMPACT THE AREA
FRIDAY NIGHT AND SATURDAY WITH TROPICAL STORM FORCE WINDS AND HEAVY
RAIN. ISOLATED TORNADOES ARE ALSO POSSIBLE. SEE THE LATEST ADVISORIES
AND STATEMENTS FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Aug 12, 3:17 PM EDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
317 PM EDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1215 PM     DOWNBURST        5 NW CROSS              33.38N 80.21W
08/12/2004                   BERKELEY           SC   PUBLIC

            TREES DOWN ACROSS MUDVILLE ROAD. LOTS OF PEOPLE REPORTED
            REMOVING TREES.

&&
Special weather statement, Aug 12, 3:17 PM EDT, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
317 PM EDT THU AUG 12 2004

GAZ119-139-141-SCZ048-051-121945-
BEAUFORT-COASTAL CHATHAM-COASTAL JASPER-COASTAL LIBERTY-COASTAL
MCINTOSH-
317 PM EDT THU AUG 12 2004

...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY...BEAUFORT
COUNTY...MCINTOSH COUNTY...CHATHAM COUNTY AND LIBERTY COUNTY THROUGH
345 PM EDT...

AT 317 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
11 MILES SOUTH OF RIDGELAND TO 22 MILES SOUTHEAST OF SAVANNAH TO 11
MILES EAST OF DARIEN...MOVING NORTHEAST AT 25 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
PRITCHARDVILLE...JASPER...GOLDEN ISLES...DAUFUSKIE ISLAND...
CHELSEA...MYRTLE ISLAND...BRIGHTON BEACH...BLUFFTON...TYBEE ISLAND
AND SAVANNAH BEACH THROUGH 345 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Aug 12, 6:10 PM EDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
610 PM EDT THU AUG 12 2004

GAZ087-088-099>101-115-118-119-SCZ040-042>045-047>051-122230-
ALLENDALE SC-BEAUFORT SC-BERKELEY SC-BULLOCH GA-CANDLER GA-
CHARLESTON SC-COASTAL CHATHAM GA-COASTAL COLLETON SC-
COASTAL JASPER SC-DORCHESTER SC-EFFINGHAM GA-EVANS GA-HAMPTON SC-
INLAND CHATHAM GA-INLAND COLLETON SC-INLAND JASPER SC-JENKINS GA-
SCREVEN GA-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...MCCLELLANVILLE...METTER...MILLEN...
MONCKS CORNER...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
610 PM EDT THU AUG 12 2004

...TORNADO WATCH HAS EXPIRED...

THE TORNADO WATCH THAT WAS IN EFFECT FOR SOUTH COASTAL SOUTH CAROLINA
AND MUCH OF ADJACENT SOUTHEAST GEORGIA HAS EXPIRED. WIDESPREAD RAIN
AND A FEW THUNDERSTORMS WILL CONTINUE THIS EVENING BUT THE THREAT FOR
TORNADOES HAS ENDED.

AUSTIN
Local storm report, Aug 12, 7:32 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
732 PM EDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     RICEBORO                31.74N 81.43W
08/12/2004                   LIBERTY            GA   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN ALONG PETERSBURG ROAD.

&&

VB
Local storm report, Aug 12, 7:52 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
752 PM EDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0750 PM     FLASH FLOOD      GUM BRANCH              31.86N 81.73W
08/12/2004                   LIBERTY            GA   EMERGENCY MNGR

            HIGHWAY 196 WEST...LIVE OAK CHURCH ROAD AND CURTIS ROAD
            ALL CLOSED DUE TO EXTENSIVE FLOODING.

&&

PM
Local storm report, Aug 12, 8:43 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
843 PM EDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0841 PM     FLASH FLOOD      SAVANNAH                32.08N 81.10W
08/12/2004                   CHATHAM            GA   PUBLIC

            FLOODING IN PROGRESS IN THE WINDSOR FOREST AREA. ROADS
            INNUNDATED AND WATER ON THE VERGE OF ENTERING HOMES.

&&

24

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:02 PM EDTSpecial Marine WarningCHS28 min
Aug 12, 8:26 PM EDTSpecial Marine WarningCHS64 min
Aug 12, 8:30 PM EDTTornado WarningCHSJasper30 min
Aug 12, 8:32 PM EDTSpecial Marine WarningCHS58 min
Aug 12, 8:38 PM EDTSpecial Marine WarningCHS37 min
Aug 12, 8:58 PM EDTSpecial Marine WarningCHS62 min
Aug 12, 9:15 PM EDTSpecial Marine WarningCHS60 min
Aug 12, 9:23 PM EDTSpecial Marine WarningCHS67 min
Aug 12, 9:55 PM EDTSpecial Marine WarningCHS65 min
Aug 12, 9:55 PM EDTSpecial Marine WarningCHS65 min
Aug 12, 10:12 PM EDTSpecial Marine WarningCHS48 min
Aug 12, 10:55 PM EDTTornado WarningCHSCharleston35 min
Aug 12, 10:59 PM EDTSpecial Marine WarningCHS91 min
Aug 12, 10:59 PM EDTSpecial Marine WarningCHS91 min
Aug 12, 11:43 PM EDTSevere Thunderstorm WarningCHSCharleston47 min
Aug 12, 11:54 PM EDTSpecial Marine WarningCHS96 min
Aug 13, 12:31 AM EDTSevere Thunderstorm WarningCHSCharleston14 min
Aug 13, 12:20 PM EDTSpecial Marine WarningCHS55 min
Aug 13, 1:54 PM EDTSpecial Marine WarningCHS2 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.